As both of my regular readers probably know at this point, I have asthma, and I have it fairly bad. Not life-threateningly bad, and I don’t go to the emergency room on a regular basis (it’s been about three years since that’s been necessary), but I do get a nasty flareup every couple of months or so. Usually what triggers it is a minor cold or other bronchial infection. I seem to be prone to those. I’ve written about my asthma (and how it affects my political opinions) before, so I won’t go into detail here.
Anyway. Today I started taking the Prednisone again. Prednisone is an annoying medication. It works well and usually clears up a flareup in a few days, but I always hesitate to take it because of the side effects. For one thing, it really impacts my mood, and not in a good way. When Jennifer had to take Prednisone, it had euphoric side effects and she was full of energy. I know other people who are affected in this way. But no, not for me. Instead, Prednisone makes me cranky and irritable and depressed. My mood plummets, and I’m just not good company for the duration of the time that I’m taking it.
But the most annoying side effect of the Prednisone is that it makes me hungry. Or, rather, it interferes with that mechanism that tells me when I’m hungry and when I’m full, so that it reports to me that I’m never full. This is going to interfere with my weight loss efforts because I won’t be able to tell when I’m actually hungry or not.
So I’m going to attempt go go by visual cues this time. Instead of relying on my body to tell me when I’m hungry and when I’m not, I’m going to bear in mind that the human stomach is approximately the size of a clenched fist, and eat that much at my meals. And drinking water. Drinking lots of water. This will hopefully take the edge off the hunger. And perhaps bringing veggies to work with me. If I can’t control the amount I take in, at least I can control exactly what foods I take in. I hope.
Got ideas for how to deal with this? Anyone? Bueller? Bueller?
‘Tis the season for (wheezy) Holidailies